Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Lincoln, IL

June 14, 20175 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 14, 2017, 3:38 PM CDT for 5 counties in Illinois. It was in force for 42 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 3:38 PM CDT (20:38 UTC)
Expired
Jun 14, 2017, 4:20 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:38 PM CDTTSTM WND DMGPeoria Heights, ILLARGE TREE SNAPPED OFF NEAR BASE ON GRANDVIEW DRIVE
Jun 14, 3:38 PM CDTTSTM WND DMGW Peoria, IL10 INCH TREE LIMBS BLOWN DOWN AT WESTPORT ROAD.
Jun 14, 3:39 PM CDTTSTM WND DMGPeoria Heights, ILSEVERAL BLOCK AREA WITH TREE LIMBS AND POWER LINES DOWN
Jun 14, 3:42 PM CDTTSTM WND DMG1 N Spring Bay, ILNUMEROUS TREES BLOWN DOWN
Jun 14, 3:45 PM CDTTSTM WND DMG1 Se Chillicothe, IL8 INCH TREE LIMB BLOWN DOWN
Jun 14, 3:45 PM CDTTSTM WND DMG7 Ne Spring Bay, ILLOTS OF TREES DOWN OVER ROADS...MOST LARGE TREES WERE HOLLOW. LOCATION...HWY 26 FROM COUNTY LINE TO 3 MILES SOUTH
Jun 14, 3:45 PM CDTTSTM WND DMG7 W Washburn, ILLOTS OF TREES DOWN OVER ROADS...MOST LARGE TREES WERE HOLLOW. LOCATION...HWY 26 FROM COUNTY LINE TO 3 MILES SOUTH
Jun 14, 3:47 PM CDTHAIL 0.75Peoria, ILAT THE INTERSECTION OF IL ROUTE 6 AND 40
Jun 14, 4:00 PM CDTTSTM WND DMGLow Point, ILNUMEROUS TREES BLOWN DOWN
Jun 14, 4:00 PM CDTTSTM WND DMGMetamora, ILNUMEROUS TREES BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS53 KILX 142038
SVRILX
ILC123-143-175-179-203-142145-
/O.NEW.KILX.SV.W.0095.170614T2038Z-170614T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
338 PM CDT WED JUN 14 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Marshall County in central Illinois...
  Western Woodford County in central Illinois...
  Southeastern Stark County in north central Illinois...
  Northeastern Tazewell County in central Illinois...
  Northeastern Peoria County in central Illinois...

* Until 445 PM CDT

* At 337 PM CDT, a severe thunderstorm was located near Bellevue, or
  near Peoria, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Peoria, Eureka, Lacon, East Peoria, Washington, Bartonville,
  Chillicothe, Creve Coeur, West Peoria, Metamora, Germantown Hills,
  Henry, Bellevue, Rome, Washburn, Spring Bay, Sparland, Bay View
  Gardens, Camp Grove and Peoria Heights.

This includes the following highways...
 Interstate 474 between mile markers 6 and 7.
 Interstate 74 between mile markers 87 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4110 8935
      4110 8926 4067 8926 4065 8967 4116 8967
      4116 8964
TIME...MOT...LOC 2037Z 227DEG 18KT 4073 8968 

HAIL...1.00IN
WIND...60MPH
 
$$

25
2 follow-up statements
199 
WWUS53 KILX 142104
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
404 PM CDT WED JUN 14 2017

ILC175-179-142113-
/O.CAN.KILX.SV.W.0095.000000T0000Z-170614T2145Z/
Stark-Tazewell-
404 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK AND
NORTHEASTERN TAZEWELL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central Illinois.

LAT...LON 4115 8933 4112 8933 4110 8935 4110 8926
      4079 8926 4080 8950 4115 8948
TIME...MOT...LOC 2103Z 259DEG 30KT 4101 8936 

$$

ILC123-143-203-142145-
/O.CON.KILX.SV.W.0095.000000T0000Z-170614T2145Z/
Marshall-Woodford-Peoria-
404 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL MARSHALL...NORTHWESTERN WOODFORD AND NORTHEASTERN PEORIA
COUNTIES...

At 403 PM CDT, a severe thunderstorm was located over Lacon, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lacon, Chillicothe, Metamora, Henry, Washburn, Sparland, Cazenovia,
Hopewell, Lake Wildwood, Low Point, Marshall-Putnam County
Fairgrounds and Marshall County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4115 8933 4112 8933 4110 8935 4110 8926
      4079 8926 4080 8950 4115 8948
TIME...MOT...LOC 2103Z 259DEG 30KT 4101 8936 

HAIL...1.00IN
WIND...60MPH
 
$$

25
149 
WWUS53 KILX 142120
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
420 PM CDT WED JUN 14 2017

ILC123-143-203-142129-
/O.CAN.KILX.SV.W.0095.000000T0000Z-170614T2145Z/
Marshall-Woodford-Peoria-
420 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARSHALL...
NORTHWESTERN WOODFORD AND NORTHEASTERN PEORIA COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Marshall and eastern Woodford Counties until 445 PM.

LAT...LON 4115 8933 4112 8933 4110 8935 4110 8926
      4079 8926 4080 8950 4115 8948
TIME...MOT...LOC 2118Z 227DEG 18KT 4107 8928 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:59 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 14, 2:59 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
259 PM CDT Wed Jun 14 2017

.SHORT TERM...(This evening through Thursday)
ISSUED AT 259 PM CDT Wed Jun 14 2017

Potential for strong to severe storms will continue into the early
evening, as a 500mb shortwave lifts northeast across the area.
MUCAPEs of 3000-4000 J/kg late this afternoon will diminish
steadily this evening. Low level helicity of 150-200 m2/s2 will
provide some rotational tendencies in the stronger storms that
persist longer. However, DCAPE values of 1500-1700 J/kg will
dominate the convective mode and damaging winds appear the more
likely severe hazard. Half inch hail will be possible, but
freezing levels over 14000 FT will diminish the potential for
large hail. The melting hail could boost potential for very heavy
rainfall rates over short periods of time, where 1 inch of rain
falls in as short as 15 minutes. The ground is predominantly dry
to start, so flash flooding potential will be diminished in
general, but could still occur in low lying and poor drainage
areas.

Both of our Severe Thunderstorm Watches expire at 01z/8pm, but
our southeast counties could need an additional hour or two added
to the watch, if the NAM-nest model verifies. HRRR shows the
current wave exiting into Indiana by 23z/6pm, with another flare-
up of weaker storms west of I-55 between 01z-04z.

In addition, we are still seeing some indication of a late night
low level jet triggering a few showers/storms north of a line from
Rushville to Bloomington, so PoPs were continued in our NW
counties until 11z. Coverage may not be enough to warrant the
likely PoPs we previous had after 06z, so late night PoPs were
lowered a bit.

A few showers/storms could linger in our eastern counties Thursday
morning, mainly east of I-57 but possibly as far west as I-55
toward sunrise. Then some clearing is expected, setting the stage
for another hot and humid day. High temps will reach the 88 to 93F
range, with the cooler temps toward the Indiana border due to
morning convection. Muggy sfc dewpoints in the upper 60s and low
70s will linger another day.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 259 PM CDT Wed Jun 14 2017

A zonal flow south will prevail across the Midwest for the first
part of the extended forecast. That will allow the next wave in a
series of shortwaves to affect areas west of the Illinois River
late Thursday night, with storms expanding across the remainder of
Illinois on Friday. The overall strength of that system appears
weak, but instability will be supportive of isolated severe storms
late Friday afternoon into early evening, mainly west of I-55.

Another stronger wave is projected to arrive later Friday night
into Saturday, triggering additional storms, and prompting higher
chance and some low likely PoPs. An intensifying nocturnal LLJ may
increase potential of wind damage with those storms.

The last wave of the weekend will be a cold frontal passage
Saturday night into Sunday, bringing chances of strong storms once
again. The timing of that squall line looks to put areas west of
I-55 in the higher chance Sat evening, with high chances expanding
east of I-55 after midnight and continuing south of I-70 Sunday
morning.

That front will usher in a change in air mass for early next
week. Expect cooler weather for at least the first two days of
next week, with high temperatures in the lower 80s Monday and
Tuesday, and overnight lows dipping into the upper 50s and lower
60s. A few spotty showers/storms will be possible Tuesday
afternoon and evening due to a weak shortwave, but most areas
should remain dry. A warming trend will begin on Wednesday, as
southerly winds return and highs climb back toward the mid to
upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1256 PM CDT Wed Jun 14 2017

Boundary layer destabilization becoming more pronounced, with
storm coverage expanding. Still plenty of uncertainty with
convective mode and timing of any line of storms. Based on current
storm coverage, a broken line of storms appears more likely. Have
made an attempt to focus on the most likely 2 hour period each
TAF location will be affected by any strong/severe storms. Those
periods are concentrated this afternoon for all but CMI, that
extends to 01z. Will make adjustments to timing once the
convection approaches any terminal site.

There should be a significant reduction in storm coverage after
01z/03z, based on NAM-nest and RAP updates. Have left in a VCSH
overnight just in case a few showers bubble up behind the line.

Winds should generally remain at or below 10kt from the southwest,
outside of any thunderstorm wind gusts. Little change in air mass
expected throughout this TAF period, so no prevailing wind shifts
expected.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Jun 14, 3:26 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Wed Jun 14 2017

ILZ027>031-036>038-040>043-047>053-151100-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
326 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will continue into this evening. The stronger storms
will be capable of producing damaging wind gusts and large hail.
Locally heavy rain and cloud to ground lightning will also be
hazards.

Heat index values of 96 to 100 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periods of thunderstorms are forecast Friday through Sunday
morning. There is a marginal risk of severe thunderstorms for
Friday into Friday night, and potential for additional severe
thunderstorms Saturday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ044>046-054>057-061>063-066>068-071>073-151100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
326 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will continue into this evening. The stronger storms
will be capable of producing damaging wind gusts and large hail.
Locally heavy rain and cloud to ground lightning will also be
hazards.

Heat index values of 96 to 100 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periods of thunderstorms are forecast Friday through Sunday
afternoon. The highest thunderstorm chances are Friday night and
Saturday night into Sunday. Although severe weather is not
expected at this time, strong storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Barker

In the hours before

Local storm report, Jun 14, 3:00 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             N FAIRVIEW              40.65N 90.19W
06/14/2017  M1.00 INCH       FULTON             IL   EMERGENCY MNGR

&&

JRP
Local storm report, Jun 14, 3:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND GST     1 E FARMINGTON          40.72N 89.99W
06/14/2017  M60 MPH          KNOX               IL   EMERGENCY MNGR

&&

JRP
Local storm report, Jun 14, 3:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     2 N ELMWOOD             40.81N 89.97W
06/14/2017                   PEORIA             IL   EMERGENCY MNGR

            18 TO 24 INCH DIAMETER TREE BLOWN DOWN.

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:01 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler44 min
Jun 14, 2:44 PM CDTSevere Thunderstorm WarningILXColes, Moultrie, Shelby32 min
Jun 14, 3:04 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Stark56 min
Jun 14, 4:02 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford43 min
Jun 14, 4:30 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean, Piatt45 min
Jun 14, 5:06 PM CDTSevere Thunderstorm WarningILXVermilion24 min
Jun 14, 5:18 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler57 min
Jun 14, 5:53 PM CDTSevere Thunderstorm WarningILXMorgan, Scott54 min
Jun 14, 6:12 PM CDTSevere Thunderstorm WarningILXCass, Menard36 min
Jun 14, 6:30 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.